Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 187, NWS Memphis, TN

September 20, 2002Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Sep 20, 2002, 3:14 PM CDT for Tishomingo County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2002, 3:14 PM CDT (20:14 UTC)
Expired
Sep 20, 2002, 3:45 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tishomingo County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WUUS54 KMEG 202014
SVRMEM
MSC141-202045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 345 PM CDT.

* AT 311 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  PADEN...MOVING NORTHEAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 345 PM CDT INCLUDE...
  MIDAY...BURNSVILLE...
  IUKA...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. SEEK 
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3484 8836 3457 8836 3475 8811 3504 8815

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:36 AM CDT, 11 hours 38 minutes earlier.

Area forecast discussion, Sep 20, 3:36 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT FRI SEP 20 2002

WIDESPREAD RAIN CONTINUES TO FLOW UP THE MISSISSIPPI RIVER VALLEY
THIS MORNING. THIS IS AHEAD OF A RATHER STRONG UPPER LEVEL TROUGH
AND ITS ASSOCIATED COLD FRONT. AT EARLY MORNING...THE FRONT
STRETCHED FROM SOUTHEAST MO THROUGH WESTERN AR INTO NORTHEAST TX.
THE FRONT WILL MOVE SLOWLY THROUGH THE MIDSOUTH TODAY AND TONIGHT.

RAIN TOTALS HAVE BEEN MOUNTING UP ALONG THE MISSISSIPPI RIVER...AND
THINK MUCH OF OUR CWFA COULD RECEIVE AN ADDITIONAL 2 TO 3 INCHES
BEFORE THIS EVENING. HOWEVER...THREE HOURS TOTALS INDICATED BY 88D
AND SURFACE REPORTS THUS FAR HAVE REMAINED BELOW FLASH FLOOD
GUIDANCE VALUES. IN ADDITION...NO REPORTS OF FLOODING HAVE BEEN
RECEIVED. THUS WITH THE RECENT DRY SPELL...WILL NOT ISSUE A FLASH
FLOOD WATCH ATTM. WILL MENTION RAIN HEAVY AT TIMES.

SPC HAS MUCH OF CWFA ALONG AND EAST OF THE MISSISSIPPI RIVER
OUTLOOKED FOR SLIGHT RISK OF SEVERE WEATHER. THINK THE BEST CHANCE
WILL BE EAST OF MEMPHIS AND PROBABLY CLOSER TO THE TENNESSEE
RIVER AHEAD OF THE MAIN RAIN AREA LATE THIS MORNING AND
THIS AFTERNOON. ISOLATED SEVERE STORMS ARE POSSIBLE MAINLY WITH
DAMAGING WIND GUSTS.

DRIER AIR WILL SPILL INTO THE MIDSOUTH TONIGHT AND SATURDAY WITH
DEWPOINTS FALLING INTO THE 60S. REINFORCING AND COOLER HIGH
PRESSURE WILL ARRIVE SUNDAY NIGHT. AFTER TODAY AND THIS EVENING...
THINK DRY WEATHER WILL PREVAIL INTO MUCH OF NEXT WEEK.

PRELIMINARY NUMBERS...
MEM 79/64/85/63/82 +1000
MKL 79/61/84/57/81 +2000
JBR 78/60/84/58/80 +1000
TUP 84/68/87/63/85 +31-0

.MEG...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:00 AM CDTFlash Flood WarningMEGDeSoto90 min
Sep 20, 3:36 PM CDTSevere Thunderstorm WarningMEGMonroe24 min
Sep 20, 4:03 PM CDTSevere Thunderstorm WarningMEGMonroe27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.